Ask the Doctor: Do Women’s Hormones Affect Their Hypersomnia?

Can menstrual cycles trigger hypersomnia episodes? Can taking hormones tame these symptoms? And does IH affect more women than men? We are delighted to have our Medical Advisory Board member Dr. Isabelle Arnulf, a Professor of Neurology at the Sorbonne University and one of the world’s leading experts on all forms of hypersomnia (including how hypersomnia affects women), answer these questions.

 


QUESTION #1: My daughter’s trigger for her sleep episodes seems to be her menstrual cycle. Her symptoms improved somewhat once she began taking birth control pills to stop her monthly period. Do you consider menstrual-related hypersomnia its own syndrome, or is it considered a type of Kleine-Levin syndrome (KLS)? Has hormonal treatment (such as that found in birth control pills) been found to be effective if a person is diagnosed with menstrual-related KLS?

ANSWER: Since 2014, menstrual related hypersomnia has been classified as a variety of Kleine-Levin syndrome, as symptoms are not limited to excessive sleep and sleepiness but also encompass decreased activity and motivation (apathy), frequent mood changes, mental slowing, and sometimes derealization. It is always recommended to try to block hormonal secretion by the hypothalamus with a normal dose contraception and to maintain continuous oral contraception to try to avoid episodes. This helps in many cases. However, some female patients initially have episodes only during their menstrual periods, but then as their disease progresses, they begin to also have episodes outside of their menstrual periods, like normal KLS. In these instances, the hormonal blockade is not efficacious.


QUESTION #2: Can you explain why IH seems to affect more women than men, and whether that is due to hormonal differences?

ANSWER: No, we cannot yet find an explanation as to why IH seems to affect women more than men. This gender predominance is a recent observation, thanks to large registries of IH patients, as it had gone unnoticed before. Research is ongoing.

Please add or update your data in the Hypersomnia Foundation’s registry at CoRDS to help answer this question!


If you enjoy our “Ask the Doctor” series, please consider making a gift to the Hypersomnia Foundation, so that we can continue to publish these types of educational articles. The Hypersomnia Foundation is a 501(c)(3) charitable organization, and your donation is tax-deductible to the extent allowed by law. You can donate HERE.


Disclaimer for Ask The Doctor: The medical information provided is meant for educational purposes only and is not a substitute for professional medical care and advice. Each person is different, and questions about a personal health condition should be discussed with your own healthcare professional.

Share Post
FacebookTwitterLinkedInEmailShare

SomnusNooze Home Page

SomnusNooze Editions/Archives
Disclaimer

The contents of this website, including text, graphics and other material, are for informational purposes only. This website is not intended to be a substitute for professional legal or medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Always consult your own attorney or other legal advisor with any legal questions you may have. The Hypersomnia Foundation does not recommend or endorse any specific tests, physicians, lawyers, legal advisors, products, procedures, opinions or other information referenced on this website. Reliance on any information on this website is solely at your own risk.

The Hypersomnia Foundation makes no representations or warranties about the satisfaction of any government regulations requiring disclosure of information on prescription drug products. In no event shall The Hypersomnia Foundation be liable for any damages (including without limitation incidental and consequential damages) or costs (including without limitation attorney’s fees) based on any claim arising from the use of this website and/or its content.